By Jessica Hamilton Seid, DVM
Xylitol is a sugar substitute that is commonly used as a sweetener in many human products including many sugar free food products (e.g. candy, gum and baked goods). It has a similar sweetness to regular table sugar and was first used during World War II due to a sugar shortage. Its use later resurfaced in the 1970s when it was also found to have numerous human health benefits – anticariogenic (preventing tooth decay), antimicrobial properties against oral bacteria, humectant properties (preserving moisture), and a low glycemic index making it an ideal sweetener for diabetics. Due to these properties, it is now commonly present in many products including condiments, peanut butter, protein bars and powders, flavored drinks, toothpaste, medications/supplements, deodorants, and sunscreen. Xylitol is a very safe sugar substitute for humans, and many other animals, but unfortunately it is highly toxic to dogs.
In dogs, xylitol is rapidly absorbed from the gastrointestinal tract and then primarily metabolized by the liver. Ingestion of xylitol in dogs results in a dose-related insulin spike that has been observed to be six-fold greater than the response to an equal dose of glucose. This can lead to severe hypoglycemia (low blood sugar). Luckily, based on current studies, cats are not affected by xylitol in the same way as dogs, and they do not experience low blood sugar with ingestion of xylitol-containing products. The severe hypoglycemia in dogs can be life threatening, resulting in weakness, seizures, and even death, if not treated in a timely manner. Xylitol ingestion can also result in liver damage and secondary liver failure in dogs; however, the mechanism of action of this portion of the toxicity is not fully understood. Hypoglycemia has been reported in dogs ingesting > 0.1mg/kg of body weight of xylitol, while dogs ingesting > 0.5mg xylitol/kg of body weight are at risk for development of liver toxicity. However, not all dogs who ingested xylitol doses > 0.5mg/kg develop liver failure, so this portion of the toxicity is believed to not be fully dose dependent.
Following ingestion of xylitol, dogs will often vomit, which can be helpful as this likely provides for removal of some of the xylitol containing product from their gastrointestinal tract and thus some self-decontamination. Development of hypoglycemia following ingestion usually occurs within 30-60 minutes; however it can be delayed for up to 12-48 hours depending on the type of xylitol product ingested, variations in insulin secretions in dogs, or presence of liver failure. Dogs that ingest mints or 100% xylitol containing products usually develop clinical signs of hypoglycemia quickly, which is possibly due to the quick release of xylitol in these products. Often with the ingestion of gum containing xylitol, dogs do not chew the gum and wrappers may be present, which can result in delayed release and absorption of the xylitol, thus leading to a delay in onset of hypoglycemia. Common clinical signs of hypoglycemia in dogs secondary to xylitol include vomiting, lethargy, weakness, altered mentation, recumbency, and seizures. In cases where lethargy and weakness were reported, dogs were generally hypoglycemic upon arrival at a veterinary facility. The time to first development of liver enzyme elevations was generally varied from 4 to 24 hours and could progress from there to fulminant liver failure. Dogs in the Animal Poison Control database that developed hypoglycemia did not always develop evidence of liver damage and there were several cases that developed liver value elevations, but not hypoglycemia. With development of liver value elevations and failure there is potential secondary risk of development of coagulopathies or problems with normal blood clotting function.
Upon arrival to a veterinary facility following ingestion of a xylitol-containing product, a baseline blood sugar will be obtained and Animal Poison Control will be consulted regarding the ingestion. Contacting Animal Poison Control prior to arrival to the veterinary clinic can be beneficial in expediting information regarding the concern for toxicity based on what was ingested and the amount ingested. It is very important for the veterinary team and poison control to know exactly what type of xylitol containing product was ingested and how much. It is very helpful to bring in the packaging of the product with you when coming into a veterinary facility as the amount of xylitol in certain products, especially gum, varies greatly. As long as the dog is alert, vomiting will be induced to try to remove as much of the ingested xylitol-containing product as possible. If your pet vomited at home, please try to note the contents and how much, if any, of the ingested xylitol product was in the vomit, as this is very helpful to the veterinary professionals caring for your dog. In dogs that are already showing significant clinical signs of toxicity at presentation, which can occur due to the rapid absorption of xylitol, induction of vomiting is not advised. If the ingested dose is calculated to be in a toxic range, or if the dog has already developed clinical signs of toxicity, then admission to the hospital for monitoring and supportive care is necessary. In addition to blood sugar, a baseline chemistry panel is also performed to obtain liver values.
In cases where ingested doses are >0.1mg/kg body weight, which is over the hypoglycemia dose, but is less than the liver toxicity dose of >0.5mg/kg body weight, dogs are usually hospitalized for 12 to 24 hours on intravenous fluids for close blood sugar monitoring. If hypoglycemia is present at presentation or develops while in hospital then intravenous sugar supplementation with dextrose is necessary. If blood sugar remains normal during that time then the dog can be discharged for continued monitoring at home. If the dose ingested is >0.5mg/kg body weight, then the dog is admitted to the hospital for supportive care and monitoring, due to the risk of development of both hypoglycemia and liver toxicity. Intravenous sugar supplementation is started even if no hypoglycemia is evident as it may prevent hypoglycemia and may be hepatoprotective (liver protective) in patients at risk for liver toxicity. Liver protectant medications such as N-acetylcysteine or S-adenosylmethionine (SAMe) are given. If signs of liver damage develop, then the dog’s coagulation parameters should be evaluated and Vitamin K therapy instituted if abnormal. Gastrointestinal protectant medications are usually started if there are any signs of gastrointestinal upset (vomiting, diarrhea, anorexia). When there is risk for potential liver toxicity, dogs should be hospitalized for at least 24 hours for monitoring and care, but if liver elevations develop then they should remain in the hospital for continued care. If, after 24 hours the liver values remain normal, the dog can be discharged and have follow up bloodwork every 24 hours for 72 hours to monitor for development of liver value elevations.
The prognosis with early decontamination and effective management of hypoglycemia, even in cases in which mild liver value elevations develop, is generally good. If there are repeated bouts of hypoglycemia or significant prolonged liver value elevations, prognosis becomes more guarded.
Xylitol is a serious toxicity which is becoming more prevalent due to the widespread use of xylitol-containing human products due to its potential health benefits in humans and many uses. The only way to prevent xylitol toxicity is by public education about these products and the associated risks with their ingestion in dogs and preventing exposure.
- Brutlag, Ahna. Xylitol Toxicosis in a Miniature Australian Shepherd Cross. Clinician’s Brief. August 2017: 33-36.
- Piscitelli CM, Dunayer EC, Aumann M. Xylitol Toxicity in Dogs. Compendium. February 2010: E1-E4.
- Murphy, LA, Dunayer, EK. Xylotol Toxicity An Update. Vet Clin Small Anim 48 (2018): 985-990.
- Veterinary Information Network. Xylitol Toxicicosis. VIN website. http://www.vin.com/Members/Assosiate/Associate.plx?from=GetDzInfo&DiseaseId=2699. Accessed November 10, 2018.
- Schmid, RD. Acute Hepatic Failure in a Dog after Xylitol Ingestion. J Med Toxicol. 2016 Jun; 12(2): 201-205.